AMA Motocross, Hangtown Preview
2010 Moto Preview
This Saturday, the Lucas Oil AMA Pro Motocross Championship opens at Hangtown in Rancho Cordova, Calif., near Sacramento, for the first of 12 rounds in the outdoor series. This will be the 42nd running of the Hangtown Classic, the longest-running national on the 2010 MX schedule.
The defending 450-class champion, Chad Reed, had some additional time to train for MX at his hometown private track in Florida, due to injuries from the 2010 AMA Supercross season. Reed only competed in six out of 17 SX events due to a hand injury.
Chad Reed says: "I’m really excited about getting back into riding this weekend and getting a good result in the books to start the new season. Seeing my bike with that #1 plate was a proud moment for me but a good reminder that there is lots of work to do to keep it there. I’ve always had a target on my back so there is no more pressure than usual from the field."
"While not being in the running for a Supercross title I have invested all of my time and effort into my outdoors campaign, and feel like I have learnt a lot in the past few months. It’s certainly a different feeling to last year where I came in without a motocross win. A lot has changed in the past 12 months but the goal is still the same – win. I’m excited to see how our pre-season test form pans out in a race situation, the team has worked incredibly hard to be ready and I’m certain that the Kawasaki will be competitive."
Last year, the Australian was doubtful about entering the outdoor series, but made his decision just weeks before the Hangtown opener. And just as in SX, Reed will be competing on a Monster Energy Kawasaki KX450F instead of the Rockstar Makita Suzuki he won the championship with last year.
Reed’s replacement on the RM-Z450 is this year’s AMA Supercross Champion, Ryan Dungey. After taking the SX championship, the 20-year-old joined the history books, becoming the youngest premier-class title holder besides the legendary Jeremy McGrath.
Branded as Reed’s biggest challenger, if Dungey wins this year’s MX title, he’ll become the first rookie in history to sweep both the SX and MX series.
During his first ride with the 450cc machine, Dungey grabbed the MX1 individual overall title while leading Team USA to victory at the Motocross of Nations in October. He also took the AMA 250 Class title last year while competing on the Rockstar Maktia Suzuki RM-Z250.
Ryan Dungey says "We will take the necessary time to get the bike ready for the Outdoors. We’ll be out in California before the opening round at Hangtown, working hard on getting ready for 12 big races this summer."
One of the best dirt riders out there, James Stewart, is still questionable about competing at the MX season opener, and no official reports about his return were released. "Bubba" is still recovering from the Supercross accident in Phoenix, which put him out for the rest of the season. During the wreck with his rival Reed, Stewart broke his scaphoid bone in his wrist, which his doctors say takes a long time to heal.
He’s still waiting for his doctor’s to release him, although his most recent Tweets confirm he is feeling fine, and he will be a big contender when he returns.
James Stewart tweeted: "to all my fans, I love you guys and thanks for everything and when I come back…This outdoor season is 4 U… I will be racing the outdoors at some point. Just gotta get healed I guess… Haven’t gotten released to race yet. I feel great but I can’t ride yet without a doctors release."
Another big player that will miss Hangtown, and a bulk of the AMA MX season, is Reed’s partner, Ryan Villopoto. The Monster Energy Kawasaki rider broke his leg during the St. Louis SX Round, and will be out for at least five months. His replacement will be iLube Kawasaki rider Nick Wey, who finished seventh in SX Championship.
Dungey’s teammate will be the Australian Matt Moss, who has three Australian Pro Lites championships. This will be Moss’s debut in American MX, and he may become one of the series’ biggest challengers.
Other frontrunners will be Honda Red Bull Racing riders Andrew Short and Davi Millsaps, competing on the CRF450R, along with Jagermeister KTM rider Mike Alessi, Muscle Milk/Toyota/Joe Gibbs Racing rider Josh Grant, Rockstar Energy Suzuki rider Tommy Hahn and MotoConcepts Yamaha rider Matt Goerke.
Grant’s partner, Justin Brayton, won’t start at Hangtown due to injuries he sustained while practicing on Tuesday. During the wreck, Brayton bruised his lungs and had some rib damage. His team will determine a return date for Brayton after his injures are assessed.
According to an Alli Sports Press Release
The rising stars of the 250 Class will also be in action, led by 2009 runner-up and 2010 title favorite Christophe Pourcel and his Monster Energy/Pro Circuit Kawasaki teammate Jake Weimer, a three-time winner last season.
Also on the gate will be 2009 Rookie of the Year Justin Barcia, along with his GEICO Powersports teammate Trey Canard, Monster Energy/Pro Circuit Kawasaki’s Tyla Rattray, KTM factory pilot Tommy Searle, highly touted rookies Dean Wilson, Blake Baggett, and Eli Tomac, plus many more.
The MotorcycleUSA.com Women’s Motocross Championship will also kick off its eight-race 2010 season alongside the men. Honda Red Bull Racing’s Ashley Fiolek will begin her quest for a third consecutive WMX title, but several others will be chasing her thanks to the most support the class has ever seen.
Five-time women’s champion Jessica Patterson leads the challengers with her new DNA Shred Stix/Star Racing Yamaha machine along with frontrunners Sherri Cruse (Nitro Circus/Suzuki City), Mariana Balbi and Vicki Golden (MotoConcepts Yamaha), 2009 WMX Class Rookie of the Year Sara Price (Monster Energy Kawasaki), and Tarah Gieger (Troy Lee Designs/Lucas Oil Honda).
2010 Hangtown Race Event Schedule
Friday, May 21st
9:00 AM Semi-Truck Parking, Paddock Open
9:00 AM – 5:00 PM Will Call
9:30 AM Privateer Parking
12:00 – 1:00 PM WMX Tech Inspection
1:00 – 2:00 PM Tech Inspection for Top 20 Riders in 250 and 450 Class
2:00 – 6:00 PM Tech Inspection for Remaining Riders
Saturday, May 22nd
7:00 AM – 2:00 PM Will Call
8:00 AM Mandatory Riders Meeting
8:15 AM Chapel Service
8:30 – 8:45 AM 450 Class Practice GRP B – 15 minutes (40 riders) 5 Free/10 Timed
8:50 – 9:05 AM 450 Class Practice GRP A – 15 minutes (40 riders) 5 Free/10 Timed
9:10 – 9:25 AM 250 Class Practice GRP A – 15 minutes (40 riders) 5 Free/10 Timed
9:30 – 9:45 AM 250 Class Practice GRP B – 15 minutes (40 riders) 5 Free/10 Timed
9:45 – 10:05 AM Track Maintenance
10:05 – 10:20 AM Women’s Class Practice – 15 minutes – 5 Free/10 Timed
10:25 – 10:40 AM 450 Class Practice GRP B – 15 minutes (40 riders) – Timed
10:45 – 11:00 AM 450 Class Practice GRP A – 15 minutes (40 riders) – Timed
11:05 – 11:20 AM 250 Class Practice GRP A – 15 minutes (40 riders) – Timed
11:25 – 11:40 AM 250 Class Practice GRP B – 15 minutes (40 riders) – Timed
11:45 AM – 12:00 PM Women’s Class Practice – 15 minutes – 15 Timed
12:00 – 12:30 PM Track Maintenance
12:30 – 12:50 PM OPENING CEREMONIES
12:50 – 1:00 PM 450 Class Site Lap
1:00 – 1:35 PM 450 Class Moto #1
1:35 – 1:50 PM Podium Interviews
1:50 – 2:00 PM 250 Class Site Lap
2:00 – 2:35 PM 250 Class Moto #1
2:35 – 2:50 PM Podium Interviews
2:50 – 3:00 PM Women’s Class Site Lap
3:00 – 3:15 PM Women’s Class Moto #1
3:15 – 3:50 PM Intermission
3:50 – 4:00 PM 450 Class Site Lap
4:00 – 4:35 PM 450 Class Moto #2 – Next Day Air on SPEEDTV
4:35 – 4:50 PM 450 Winners Circle
4:50 – 5:00 PM 250 Class Site Lap
5:00 – 5:35 PM 250 Class Moto #2
5:35 – 5:50 PM 250 Winners Circle
5:50 – 6:00 PM Women’s Class Site Lap
6:00 – 6:15 PM Women’s Class Moto #2
6:15 – 6:30 PM Women’s Winners Circle
6:30 – 7:00 PM Press Conference
The Hangtown Classic will air on SPEED TV on Sunday, May 23, with the 250 Class at 5 p.m. (EST), followed the by 450 Class at 6 p.m.
2010 AMA Motocross Schedule
May 22, Hangtown Motorcross Classic, Sacramento, Calif.
June 5, Freestone Raceway Wortham, Texas
June 12, High Point Raceway, Mt. Morris, Pa.
June 19, Budds Creek Motocross, Mechanicsville, Md.
June 26, Thunder Valley Motocross, Lakewood, Colo.
July 3, Red Bud, Buchanan, Mich.
July 17, Spring Creek Motocross, Milleville, Minn.
July 24, Washougal Motocross, Washougal, Wash.
August 14, Unadilla National, New Berlin, N.Y.
August 28, Moto-X 338, Southwick, Ma.
September 4, Steel City Raceway, Delmont, Pa.
September 11, Pala National Pala, Calif.